Risperidone and olanzapine: Neuroleptic drugs for the treatment of behavioural symptoms of people
The material in this information sheet supercedes any information relating to these drugs which appears in earlier information sheets IS 8 (Drugs used during dementia) and IS 18 (Dementia with Lewy bodies).
The Committee on Safety of Medicines (CSM) has announced that two commonly used neuroleptic drugs (risperidone and olanzapine) should no longer be prescribed for the treatment of behavioural symptoms of people with dementia, and cautions against the use of other similar drugs. These neuroleptic drugs, or major tranquillisers, have been very commonly used for a variety of behavioural problems in dementia, including restlessness, aggression, emotional instability, and loss of inhibitions, even though they do not have a specific licence for treating these symptoms in people with dementia.
The CSM believes the risk of stroke when using risperidone and olanzapine is unacceptable in people with dementia, and these drugs should not be prescribed unless absolutely necessary. Evidence from a number of studies of risperidone for the treatment of agitation in people with dementia has shown that people are three times more likely to have a stroke if prescribed risperidone. There is less information available for olanzapine, but the risk appears to be similar
CSM guidance has been issued to all doctors and advises that those people currently on low doses should be taken off the drug immediately, and those on high doses should have them reduced gradually over a period of three weeks.
People with moderate to severe dementia lose their normal communication skills and comprehension of what is happening around them. They may become fearful, agitated and aggressive because they feel threatened, insecure, frustrated and distressed, or experience pain.
Research suggests that in 66%-88% of cases, these drugs are used inappropriately, as a form of restraint, to sedate people with dementia whose behaviour care staff find too disturbing or difficult to manage. None of these drugs has a specific licence for treating behavioural symptoms in people with dementia and the situation reflects the lack of training in dementia care by three groups of professionals:
- the doctors who are prescribing the drugs, often at the request of staff
- care home managers who are responsible for supporting care staff
- care staff themselves who have to cope on a daily basis.
There is limited research evidence available on the use of these tranquillisers for people with dementia, but most of that evidence indicates that there are harmful side effects. These drugs can cause sedation, and a variety of neurological side effects can occur, including shakiness like Parkinsonism, abnormal movements particularly around the mouth and tongue, muscle spasms and restlessness. The restlessness can be particularly confusing, for it may seem as if the patient is getting worse rather than better, so the doctor is tempted to increase the drug further when he should be decreasing or stopping it. The drugs can also cause lowered blood pressure and falls are a danger.
Dementia with Lewy bodies
Neuroleptic drugs are potentially highly dangerous in people with this type of dementia. Adverse reactions can result in severe symptoms of Parkinsonís disease, unstable temperature and blood pressure, and breakdown of muscle tissue. This can even cause death.
What about other drugs?
People with dementia should not be prescribed neuroleptic drugs unless it is absolutely necessary. As well as the potential side effects described above, these drugs can accelerate the decline in peopleís cognitive abilities and can decrease their quality of life.
Withdrawal from risperidone or olanzapine
The CSM advises that those currently on low doses should be taken off the drug immediately, and those on high doses should have them reduced gradually over a period of three weeks. The individualís family doctor (GP) can advise about withdrawal. Clinical trials have shown that, when a person with dementia stops taking a neuroleptic drug, their behavioural symptoms do not get significantly worse. In those whose symptoms do worsen, there are other, non-drug, treatments that can be effective which should be considered as a first, rather than a last, resort.
Alternatives to drugs
There is good evidence that alternative approaches are effective and have no side effects. This will often involve:
- more detailed and individual assessments of the personís personality and behaviour
- removing obvious triggers for symptoms, e.g. noise, pain
- spending more time with the person with dementia
- recreation and social activities that give meaning to the day
- alternative therapies such as aromatherapy.
What should carers do?
If you are caring for a person with dementia, whether or not that person is at home or in a care home, and you are concerned that he or she may be receiving one of these drugs, you should ask the personís family doctor (GP) and the staff in the care home (if applicable):
- is the person I care for being prescribed a neuroleptic drug? If so, which one and how much?
- if one of these drugs is prescribed, when is the treatment going to be reviewed and when is it likely to be stopped?
- does the doctor plan to prescribe an alternative medication to replace either risperidone or olanzapine? If so, why is that considered necessary and have any other treatments been tried first? Other medication may seem like the easy option but other approaches should be considered.
- What other approaches have been used to try to alleviate the behavioural symptoms? For example, could a member of staff take the time to sit with the person to provide reassurance? Have the staff checked to see if there are any underlying medical conditions which could be causing agitation?
To view this information in portable document format (pdf) click on the link below:
Risperidone and olanzapine: Neuroleptic drugs for the treatment of behavioural symptoms of people with dementia (3 pages - 83kb)
Freephone 0808 808 3000